Colorado, 2022High Wind in Colorado, January 14, 2022
January 14, 2022 · NWS BOU · 3 events in 3 counties and zones
High winds developed over the northeast and east-central plains, with peak gusts up to 61 mph. Peak gusts included 61 mph, 8 miles north-northwest of Boyero, with 58 mph at Limon Municipal Airport and near Sterling.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed over the northeast and east-central plains, with peak gusts up to 61 mph. Peak gusts included 61 mph, 8 miles north-northwest of Boyero, with 58 mph at Limon Municipal Airport and near Sterling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 14, 3:18 AM MST, 6 hours 12 minutes earlier.
Area forecast discussion, Jan 14, 3:18 AM MST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
318 AM MST Fri Jan 14 2022
.SHORT TERM...(Today and tonight)
Issued at 304 AM MST Fri Jan 14 2022
Main concerns through tonight will be the high wind potential on
the plains and snow chances for the mountains and adjacent plains.
Currently, water vapor imagery showing upper low dropping south
and southeast through Idaho and far Western Wyoming. There is an
initial cold front over now moving into northeast Colorado while a
secondary surge is just moving into Northern Wyoming and this
will drop into the plains by later this morning with increasing
winds and a chance of snow. The initial moisture not that
impressive with very little precipitation occurring over the
Northern Rockies.
There is some concern over high winds over the Eastern plains of
Colorado, especially further south over Lincoln county. Forecast
soundings show 55kt just below 750mb this afternoon with enough
mixing in that layer to bring the stronger winds. In addition, QG
fields showing increasing subsident airmass with 15-20mb/hr descent
over the plains. Peak winds from HRRR/RAP also showing 45-50kt this
afternoon/early evening over Lincoln county. This is all occurring
as the upper trof intensifies over Kansas tonight. Will issue a
high wind warning for Eastern Elbert and Lincoln counties for this
afternoon/evening hours with wind gusts up to 60 mph. Certainly
quite a bit of wind elsewhere on the plains but winds generally in
the 30-50 mph range.
As for the snow potential in the mountains, there will be a period
of light snow but moisture depth is not all that deep and orographic
flow is a bit unfavorable from the north and northwest. Still
looks to be a 1 to 3 inch snowfall and not worthy of any hilites.
Appears the best focus area will be over foothill locations of
Jefferson and Douglas counties given orographic favored northerly
flow into that area. Models showing 2-4 inches in those areas and
looks reasonable considering the flow. As the storm system moves
away from Colorado, the winds and snow will diminish overnight.
.LONG TERM...(Saturday through Thursday)
Issued at 304 AM MST Fri Jan 14 2022
More dry conditions are expected ahead. Models indicate moderately
strong northerly flow aloft for the CWA Saturday into Saturday
night with upper ridging to our west over the Great Basin. By late
Saturday night into Sunday, the flow aloft becomes more northwesterly.
By Sunday night, the flow aloft is more zonal and fairly weak
with the upper ridge getting into western Colorado. The QG Omega
fields show weak downward synoptic scale motion for the forecast
area Saturday through Sunday night. The boundary layer winds should
be normal diurnal patterns. The airmass over the CWA looks dry
Saturday through Sunday night, maybe some high cloudiness, but that
is about it. The QPF fields show nothing. No pops through Sunday
night. For temperatures, Saturday's highs look to be below
normals. Sunday's highs warm up 3-5 C from Saturday's.
For the later days, Monday through Thursday, there is supposed to be
an upper ridge over the CWA on Monday with a dry airmass in place.
Very weak upper troughing is indicated Tuesday through Thursday,
depending on the model. There will be limited moisture around. The
best chance for some snow will be Wednesday afternoon and
evening, and mainly just over the alpine areas. Temperatures will
be a bit above seasonal normals Monday through Wednesday, then
near normal on Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 304 AM MST Fri Jan 14 2022
Initial surge of colder air moving into terminals as winds
shifting northerly through 12z. Expect the northerly winds to
increase through the morning hours with speeds in the 25-35kt
range. Best chance of snow showers will be from late morning
through late afternoon and best chance for any accumulating snow
at APA but amounts under an inch. Mainly MVFR conditions
developing with light snow showers. Conditions improving tonight.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 AM this morning to 7 PM MST this
evening for COZ046-047.
&&
SHORT TERM...Entrekin
LONG TERM...RJK
AVIATION...Entrekin
Hazardous weather outlook, Jan 14, 3:32 AM MST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
332 AM MST Fri Jan 14 2022
COZ030>051-151045-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
332 AM MST Fri Jan 14 2022
...High Wind Warning for Eastern Elbert and Lincoln counties this
afternoon and early evening...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
A weak, fast moving storm system will bring light snow to the
mountains today and this evening with a chance of snow over the
plains this afternoon and tonight. Snow accumulations of 1 to 4
inches can be expected in the mountains and southern Front Range
foothills. Little or no accumulation is expected across the
plains. Strong northerly winds are expected across the plains
today into this evening with gusts in the 30 to 60 mph behind a
cold front this morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Dry weather is expected for the forecast area Saturday through
Tuesday. The chance of snow may return to the high country by the
middle of next weak but the system does not look very strong at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however strong wind gusts
and snowfall reports will be appreciated.
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- January 14, 9:30 AM MST to 12:34 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
High Wind, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- January 14, 9:30 AM MST to 12:34 PM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
High Wind, Logan County
- When
- January 14, 9:30 AM MST to 12:34 PM MST
- Where
- Logan County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Dense Fog in California, January 14 to 16, 20221 death · $30,000 · 9 events
- Dense Fog in California, January 14, 20221 injured · $600,000 · 7 events
- Winter Storm in Iowa, January 14 to 15, 202250 events
- Dust Storm and High Wind in Kansas, January 14, 20221 injured · $45,000 · 52 kt wind · 4 events
- Extreme Cold and Cold in New York, January 14 to 15, 202227 events
- Winter Storm in Minnesota, January 14, 202220 events
- Wildfire and High Wind in Texas, January 14 to 15, 202259 kt wind · 20 events
- High Wind in South Dakota, January 14, 202262 kt wind · 17 events
- Extreme Cold in Vermont, January 14 to 15, 202216 events
- High Wind in Texas, January 14 to 15, 202258 kt wind · 15 events
- Winter Storm and Winter Weather in Iowa, January 14 to 15, 202214 events
- High Wind in Oklahoma, January 14, 202262 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003979, 1003980, 1003981.